Reply To: Smell intolerance

  • Jeston Gurkins

    Member
    July 9, 2021 at 5:36 pm

    I agree with Michelle’s post. She mentioned all of the suggestions I would give. I will add that we have a patient with a similar issue and we apply scented chapstick to his face mask prior to all cleanings and port access. With this same patient we encourage them to take sips of a beverage or suck on candy during flushes. 

    We also use a special dressing on our sensitive skin patients. I believe it is called IV 3000.

    ——————————
    Jeston Gurkins, BSN,RN
    Registered Nurse
    Winterville, NC
    United States
    ——————————
    ——————————————-
    Original Message:
    Sent: 07-09-2021 04:07 PM
    From: Michelle Oakley
    Subject: Smell intolerance

    We had a patient with a similar experience. He would gag the minute I started peeling off his tegaderm and it got worse as I started to clean. 

    We started him on Lorazepam and his mom would give it to him prior to coming and it made a huge difference. After a few months of this, he actually doesn’t need it anymore. Not sure the safety in a 3year old though. 

     We also offered this patient some peppermint/orange essential oils from Elequil and his mom seemed to think that helped as well. We would put the essential oil sticker on his pillow or t shirt before accessing him. 

    Original Message:
    Sent: 7/9/2021 1:26:00 PM
    From: Angela Everson
    Subject: Smell intolerance

    Hi
    I am hoping someone can help or confirm what I am doing is the best for a patient that has B-cell ALL age 3, and an extreme intolerance to smells. He has a angiodynamic port and currently cannot be cleaned with chlorohexidine or any cleaner with strong smell, flushed with NS, heparin, and sweats off his Tegaderm dressing. He has a recent Tegaderm skin tear from mom using Tegaderm over EMLA. He will scream and violently vomit when these smells are near him. I am currently using betadine to clean port area, D5 for flushes and 30 units of Heparin. Antiemetics are no benefit. I use a silicone dressing to help with his skin breakdown. When he is sedated for LP’s I flush him with NS and full 50 units of Heparin to reduce any fibrin sheaths and stickiness from D5. Any suggestions?

    ——————————
    Angela Everson, RN
    Pediatric Hem/Onc/infusion

    ——————————